Oregon, 2006

High Wind in Oregon, January 16 to 17, 2006

January 16 to 17, 2006 · NWS MFR · 15 events in 2 counties and zones

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 15/2100 PST, effective from 16/1000 to 17/0400 PST. The warning for ORZ021 was cancelled at 17/0406 PST.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 15/2100 PST, effective from 16/1000 to 17/0400 PST. The warning for ORZ021 was cancelled at 17/0406 PST. The warning for ORZ022 was extended to 17/1200 PST at 16/2244 PST, and extended again to 17/1400 PST at 17/1202 PST. The warning for ORZ021 was cancelled at 17/0406 PST, and the warning for ORZ022 was cancelled at 17/1410 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 16, 2:00 PM PST, 5 hours earlier.

Area forecast discussion, Jan 16, 2:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST MON JAN 16 2006

.DISCUSSION...RELATIVELY WEAK WARM FRONT IS MOVING ACROSS THE REGION
THIS AFTERNOON. RADAR SHOWS AREAS OF LIGHT PRECIPITATION OVER THE
AREA. THE FREEZING LEVEL HAS BEEN SLOW TO RISE ESPECIALLY EAST OF
THE CASCADES. THIS SHOULD NOT BE A FACTOR TONIGHT AS AREAL COVERAGE
OF PRECIPITATION WILL TEMPORARILY DECREASE BEHIND THE WARM FRONT.
THE APPROACHING COLD FRONT WILL MOVE TO NEAR THE COAST LATE TONIGHT
THEN SLOWS DOWN CONSIDERABLY DUE TO WAVE ACTION. THIS SHOULD ALLOW
THE COASTAL AREAS TO PICK UP SOME FAIRLY HEAVY RAINFALL AMOUNTS.
WILL NEED TO KEEP AN EYE ON THE SOUTH COAST BASIN RIVERS AND THE
RIVERS IN WESTERN SISKIYOU COUNTY. BY EARLY TUESDAY MORNING THE
FRONT WILL EXTEND FROM THE NORTH OREGON COAST THEN TRAIL SOUTHWEST
TO JUST OFF THE SOUTH COAST. BY TUESDAY EVENING THE FRONT SHOULD BE
CLEAR OF THE REGION AND SNOW LEVELS WILL BE COMING BACK DOWN. BOTH
MODELS SHOW A FAIRLY STRONG WAVE MOVING INTO NORTHERN CALIFORNIA
TUESDAY NIGHT AND AT LEAST SNOW ADVISORIES MAY BE NEEDED FOR
PORTIONS OF SISKIYOU COUNTY ABOVE 4000 FEET. PLENTY OF SHOWER
ACTIVITY AROUND WEDNESDAY AS THE UPPER TROUGH MOVES INLAND. SHOWERS
WILL DECREASE WEDNESDAY NIGHT AND THURSDAY BEHIND THE TROUGH.

.LONG TERM...WEAK HIGH PRESSURE WILL SETTLE OVER THE AREA ON
FRIDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHERN
OREGON SATURDAY.

&&

.AVIATION...WIDESPREAD MVFR AND LOCAL IFR CONDITIONS THROUGH TONIGHT
WITH AREAS OF RAIN OR SNOW ESPECIALLY WEST OF THE CASCADES.

&&
WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING FLORENCE TO CA BORDER 0-60 NM.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FLORENCE TO CA BORDER
     0-60NM.
     HIGH WIND WARNING COAST.

CA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR BORDER TO PT ST
     GEORGE 0-60 NM.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR BORDER TO PT ST
     GEORGE 0-60 NM.
&&

HOLTZ

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Jan 15, 10:45 PM PST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1045 PM PST SUN JAN 15 2006

PZZ370-161500-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR 20 TO 60 NM-
1045 PM PST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT THROUGH LATE MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNING NOW IN EFFECT THROUGH LATE MONDAY NIGHT. SEE PDXCWFMFR
FOR DETAILS.

PZZ350-161500-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR WESTWARD 20 NM-
1045 PM PST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNING IN EFFECT FROM 6 AM MONDAY MORNING THROUGH LATE MONDAY
MORNING. SEE PDXCWFMFR FOR DETAILS.

ORZ021-022-161500-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
1045 PM PST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO 4 AM PST
TUESDAY. SEE PDXNPWMFR FOR DETAILS.

STAVISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
January 16, 7:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
January 16, 9:00 PM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
January 16, 9:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
January 16, 11:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
January 17, 12:00 AM PST to 1:00 AM PST
Where
Curry County Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Highest observed sustained wind was 41 mph at 17/0000 PST.

High Wind, Curry County Coast

When
January 17, 4:30 AM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
January 17, 6:00 AM PST
Where
Curry County Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
January 17, 8:30 AM PST to 9:45 AM PST
Where
Curry County Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Maximum recorded sustained wind was 47 mph at 17/0900 PST.

High Wind, Curry County Coast

When
January 17, 8:57 AM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded by a spotter N of Gold Beach.

High Wind, Curry County Coast

When
January 17, 9:00 AM PST
Where
Curry County Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
January 17, 10:00 AM PST
Where
Curry County Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
January 17, 10:00 AM PST to 12:00 PM PST
Where
Curry County Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Highest recorded sustained wind 46 mph at 17/1100 PST.

High Wind, South Central Oregon Coast

When
January 17, 10:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
January 17, 10:15 AM PST to 11:15 AM PST
Where
Curry County Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach. Maximum recorded sustained wind was 45 mph at 17/1015 PST.

High Wind, Curry County Coast

When
January 17, 12:00 PM PST
Where
Curry County Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488919, 5488626, 5489348, 5489349, 5488916, 5489350, 5488912, 5489351, 5488625, 5488913, 5488914, 5488917, 5488918, 5489352, 5488915.